Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

July 30, 2021Wilson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 30, 2021, 5:06 PM EDT for Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 5:06 PM EDT (21:06 UTC)
Expired
Jul 30, 2021, 6:00 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS82 KRAH 302106
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Fri Jul 30 2021
 
NCZ043-302200-
Wilson NC-
506 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT WILSON COUNTY UNTIL 600 PM
EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 19 miles south of Nashville, moving southeast at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Lucama, Stantonsburg, Black Creek, Saratoga and Willbanks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3561 7776 3557 7782 3559 7782 3558 7791
      3559 7797 3566 7815 3579 7797 3577 7773
      3573 7772 3568 7766
TIME...MOT...LOC 2106Z 300DEG 6KT 3569 7802 

$$

23

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 30, 4:18 PM EDT, 48 minutes earlier.

Area forecast discussion, Jul 30, 4:18 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
418 PM EDT Fri Jul 30 2021

.SYNOPSIS...
Beneath occasionally perturbed northwesterly flow aloft, a pre-
frontal trough and surface cold front will move southeast across
central NC this afternoon and early tonight. The front will then
stall and waver over the Carolinas through the weekend into the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...

A cold front currently stretches from SW Virginia NE into the
southern Delmarva. Ahead of this front, a prefrontal trough is
currently moving through central NC. To the west of this axis,
surface winds are turning northwesterly, and this downslope flow is
helping to advect drier air with dew points in the mid-to-upper-60s
now from RDU north and west. However, on the east side of the
trough, dew points are still in the 70s, with even some upper-70s
being reported in the Coastal Plain. This is also where MLCAPE is as
high as 2000-3000 J/kg. Thus this appears to be the favored area for
convection for the rest of the afternoon into the early evening.
Weak mid-level lapse rates are a limiting factor, which is likely
why convective coverage has been and will continue to be sparse.
Nevertheless, the SPC has still placed much of central NC outside of
the far NW Piedmont in a marginal risk for severe storms this
afternoon and evening. While the best 0-6 km shear is up in
Virginia, some 30-40 kt mid-level flow still exists in the Northern
Coastal Plain. The main threat with any storms will be damaging wind
gusts.

Any storms should diminish after sunset, but a few showers could
linger in the far SE overnight. As the cold front moves through late
tonight, winds will turn NNE, advecting drier air into the area.
Lows tonight will be in the upper-60s to mid-70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 400 PM Friday...

The cold front will stall just south of the region tomorrow. Thus it
will feel much more comfortable across the northern Piedmont with
60s dew points and mid-to-upper-80s for high temperatures. But in
the far south it will only be marginally better, with highs still in
the lower-90s and dew points in the lower-to-mid-70s, resulting in
heat indices still in the upper-90s to 100. There may be enough low-
level moisture for isolated showers/storms in the far SE, but
otherwise no precipitation is expected with dry NW flow aloft.

The front will then lift north through central NC as a warm front on
Saturday night. Models are pretty consistent in showing a wave of
surface low pressure riding along the front. This combined with
isentropic lift will result in a better chance of showers especially
along and north of the boundary. A few storms can't be ruled out,
but lack of instability that time of night will be a limiting
factor. Lows Saturday night will be in the lower-to-mid-70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 PM Friday...

In the upper-levels, a trough will dig across the Ohio Valley and
Northeast Sunday into Monday with a shortwave moving across North
Carolina early Sunday, then a deeper trough will dig into the
Mississippi Valley and develop a closed low across the region
through the middle of next week. By the end of the week, the low
will eject northeast towards the Great Lakes Region. At the surface,
a stalled surface front near the NC/SC border will lift north in the
morning, then a cold front will push southeast across the region
later in the day and stall along the coast through most of the week,
with high pressure building into the Midwest and eventually into the
Mid-Atlantic.

The aforementioned pattern will yield active weather through most of
the long term as multiple fronts and upper-waves move across the
region. Precipitable water values will lower near the Appalachians
to below 1 inch behind Sunday's front, then values creep back to
near 1.5 inches early to mid next week as moisture advection
returns. Areas near the Coastal Plain will have higher values,
between 1.75 and 2 inches through the period. Confidence is high
that most areas will receive multiple rounds of rain next week, with
up to 1 inch of rain possible along the foothills to possibly a few
inches near the Coastal Plain through the end of the workweek. A few
strong to severe storms are possible Sunday as the cold front
approaches a more favorable environment for development near the
Coastal Plain. SPC currently has the eastern half of the region in a
Marginal Risk for severe storms on Sunday.

Sunday should be the warmest day in the period, with highs in the
mid 80s N to the mid 90s S. Southern areas could have heat index
values in the lower 100s again Sunday, but the heat will only be
temporary ahead of the front. Colder air behind the front, in
addition to increased cloud cover and precipitation, will help limit
highs to the 80s on Monday with even lower highs in the mid 70s to
low 80s expected on Tue/Wed. Highs slightly rebound Thu and Fri,
with most areas in the low to mid 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...

A pre-frontal trough and cold front will result in the development
of isolated to widely scattered showers and storms (with brief gusty
winds and sub-VFR conditions) across portions of central NC this
afternoon and early evening, mainly from now until about 02z. The
best chance will be in the south and east, including at RDU and
especially RWI/FAY. A few showers may linger in the far south and
east through the overnight hours. The cold front will pass through
from north to south in the late evening to overnight hours, with dry
weather and a wind shift to the NE behind it. There is a chance for
more MVFR/IFR ceilings and visibilities from low stratus in the
early morning in the far south and east, including at FAY and RWI.

Looking beyond 18z Saturday: As the cold front lifts back north
through the area and a wave of low pressure rides along it,
widespread showers and storms are expected across central NC from
Saturday night into Sunday. This will result in sub-VFR ceilings and
visibilities at times, especially on Sunday morning. Additional
periods of showers and storms are expected from Monday into
Wednesday, with some fog and low stratus possible each morning.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory through 7 PM EDT Friday for NCZ024>028-040>043-073>078-
083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...JJT
AVIATION...Danco
Hazardous weather outlook, Jul 30, 6:27 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
627 AM EDT Fri Jul 30 2021

NCZ024>028-040>043-073>078-083>086-088-089-311200-
Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
627 AM EDT Fri Jul 30 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, strong to locally damaging wind gusts will be possible
in scattered afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms late Saturday night and Sunday may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>023-038-039-311200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Davidson-Randolph-
627 AM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms late Saturday night and Sunday may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 1:49 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
149 PM EDT Fri Jul 30 2021

NCZ027-028-043-301815-
Edgecombe NC-Nash NC-Wilson NC-
149 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...SOUTHWESTERN
EDGECOMBE AND WILSON COUNTIES UNTIL 215 PM EDT...

At 148 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 11 miles south of Nashville, moving east at 25 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wilson, Elm City, Bailey, Sharpsburg, Pinetops, Lucama, Middlesex,
Stantonsburg, Black Creek and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3579 7748 3576 7752 3557 7782 3559 7782
      3558 7790 3562 7804 3577 7821 3593 7813
      3580 7745
TIME...MOT...LOC 1748Z 286DEG 20KT 3580 7797

Kren
Special weather statement, Jul 30, 2:18 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Raleigh NC
218 PM EDT Fri Jul 30 2021

NCZ027-028-043-301845-
Edgecombe NC-Nash NC-Wilson NC-
218 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NASH...SOUTHERN
EDGECOMBE AND WILSON COUNTIES UNTIL 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Elm City, or 13 miles northwest of Farmville,
moving east at 30 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Wilson, Elm City, Sharpsburg, Pinetops, Stantonsburg, Black Creek,
Macclesfield, Saratoga, Conetoe and Sims.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3580 7747 3576 7752 3560 7778 3563 7792
      3572 7807 3579 7807 3588 7789 3581 7743
TIME...MOT...LOC 1818Z 289DEG 25KT 3573 7778

Kren
Special weather statement, Jul 30, 3:55 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
355 PM EDT Fri Jul 30 2021

NCZ028-043-302100-
Edgecombe NC-Wilson NC-
355 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EDGECOMBE AND
EASTERN WILSON COUNTIES UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilson, or 16 miles south of Rocky Mount, moving east at 20 mph.

Wind gusts up to 35 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Wilson, Elm City, Macclesfield, Saratoga, Willbanks and New Hope.

LAT...LON 3567 7767 3560 7778 3569 7799 3582 7795
      3576 7752
TIME...MOT...LOC 1955Z 287DEG 19KT 3573 7790

Kren
Special weather statement, Jul 30, 5:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
506 PM EDT Fri Jul 30 2021

NCZ043-302200-
Wilson NC-
506 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT WILSON COUNTY UNTIL 600 PM
EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 19 miles south of Nashville, moving southeast at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Wilson, Lucama, Stantonsburg, Black Creek, Saratoga and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3561 7776 3557 7782 3559 7782 3558 7791
      3559 7797 3566 7815 3579 7797 3577 7773
      3573 7772 3568 7766
TIME...MOT...LOC 2106Z 300DEG 6KT 3569 7802

23

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:49 PM EDTSpecial Weather StatementRAHWilson26 min
Jul 30, 2:18 PM EDTSpecial Weather StatementRAHWilson27 min
Jul 30, 2:43 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson47 min
Jul 30, 3:55 PM EDTSpecial Weather StatementRAHWilson65 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.